Arkansas, 2001

Damaging Wind in Arkansas, September 9, 2001

September 9, 2001 · NWS LZK · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Sep 8, 10:50 PM CST, 2 hours 25 minutes earlier.

Area forecast discussion, Sep 8, 10:50 PM CST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1150 PM CDT SAT SEP 8 2001

SHOWERS/THUNDERSTORMS DEVELOPED IN NORTHWEST HALF OF ARKANSAS THIS
EVENING...WITH SOME STORMS BECOMING SEVERE INITIALLY. AS THE EVENING
HAS PROGRESSED...PRECIPITATION STILL WIDESPREAD BUT INTENSITY OF
STORMS HAS DIMINISHED WITH SEVERE POTENTIAL DECREASING.

KEPT HIGH RAIN CHANCES IN NORTHWEST HALF OF ARKANSAS OVERNIGHT...
WITH SCATTERED PRECIPITATION FARTHER SOUTHEAST.

FRONT JUST TO NORTHWEST OF STATE WILL MOVE INTO ARKANSAS
OVERNIGHT...AND WILL SLOWLY PUSH INTO SOUTHEAST SECTIONS OF THE
STATE BY SUNDAY EVENING. SHOWERS/THUNDERSHOWERS LIKELY AHEAD OF THE
FRONT WITH PLENTY OF CLOUDS. BEHIND FRONT...RAPID CLEARING FROM
NORTHWEST SUNDAY AFTERNOON.

LOOKING AHEAD TO NEXT WEEK...LOOKS LIKE A DRY PERIOD BEHIND THE
FRONT WITH COOLER/DRIER AIR FILTERING INTO REGION. HIGH TEMPERATURES
IN THE 80S WITH READINGS AT NIGHT IN THE 50S/60S.  (46)

.LIT...NONE

In the hours before

Special weather statement, Sep 8, 7:50 PM CST, 5 hours 25 minutes before
ARZ003>007-012>016-021>024-030-031-037>041-090500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
850 PM CDT SAT SEP 8 2001

...SEVERE THUNDERSTORM WATCH IN NORTHERN AND WESTERN ARKANSAS UNTIL
   MIDNIGHT...

A COLD FRONT WAS NEARING THE NORTHWEST CORNER OF ARKANSAS
SATURDAY EVENING. THE FRONT SEPARATED VERY WARM AND HUMID AIR TO
ITS EAST FROM MUCH COOLER AND DRIER AIR TO ITS WEST. THE
CONTRAST IN AIR MASSES WAS MAKING THE ATMOSPHERE UNSTABLE...WITH
SCATTERED THUNDERSTORMS DEVELOPING AHEAD OF THE FRONT.

WITH STORMS DEVELOPING...AND WITH THE POSSIBILITY OF SEVERE
WEATHER...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR MUCH OF
NORTHERN AND WESTERN ARKANSAS UNTIL MIDNIGHT. THE WATCH INCLUDES
AREAS NORTH OF MOUNT IDA...MORRILTON AND BATESVILLE.

IN THE WATCH AREA...THE MAIN SEVERE WEATHER THREATS WILL BE STRONG
TO DAMAGING WINDS AND DIME SIZE HAIL OR LARGER. ISOLATED
TORNADOES ARE POSSIBLE AS WELL.

IN ADDITION...STORMS THAT DEVELOP WILL HAVE A TENDENCY TO PRODUCE
FREQUENT DEADLY LIGHTNING. STORMS WILL ALSO BE SLOW MOVING...
INCREASING THE THREAT OF HEAVY RAIN.

PEOPLE IN NORTHERN AND WESTERN ARKANSAS SHOULD PREPARE FOR
SEVERE WEATHER THIS EVENING. BE READY TO FIND A PLACE OF SAFETY
IF A WARNING IS ISSUED FOR YOUR AREA.

46
Local storm report, Sep 8, 9:40 PM CST, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1040 PM CDT SAT SEP 8 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0645 PM    OARK                      AR   WIND DAMAGE
09/08/01   JOHNSON                        TREES DOWN. REPORTED
                                          BY LAW ENFORCEMENT.

0815 PM    CHERRY HILL               AR   WIND DAMAGE
09/08/01   POLK                           TREES DOWN. REPORTED
                                          BY LAW ENFORCEMENT.

0830 PM    GAMALIEL                  AR   WIND DAMAGE
09/08/01   BAXTER                         TREES DOWN ON HIGHWAY 101.
                                          REPORTED BY LAW
                                          ENFORCEMENT.

46

The radar

The Little Rock radar (KLZK), 83 km away, was scanning. The volume nearest the first event began at 07:14 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Garland

When
September 9, 1:15 AM CST to 1:45 AM CST
Where
Garland County, Countywide
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
34.550, -93.100

Severe thunderstorms knocked down numerous trees throughout Garland County.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2001Every state in 2001This day in weather historyWarnings in Arkansas, September 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5269617.